Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 83, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2023, 3:54 PM MST for Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2023, 3:54 PM MST (22:54 UTC)
- Expired
- Aug 23, 2023, 8:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
346
WGUS55 KVEF 232254
FFWVEF
AZC015-240300-
/O.NEW.KVEF.FF.W.0083.230823T2254Z-230824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
354 PM PDT Wed Aug 23 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North Central Mohave County in northwestern Arizona...
* Until 800 PM MST.
* At 354 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.25 and 1.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Mohave County
This includes the following roads...
Mount Trumbull Loop Road between mile markers 0 and 54...and
between mile markers 77 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11339 3700 11325 3700 11313 3675 11292
3653 11294 3637 11338 3644 11357 3663 11376
3700 11361
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM2 follow-up statements
068
WGUS75 KVEF 240041
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
541 PM PDT Wed Aug 23 2023
AZC015-240300-
/O.CON.KVEF.FF.W.0083.000000T0000Z-230824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
541 PM MST Wed Aug 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR NORTH CENTRAL MOHAVE COUNTY...
At 541 PM MST, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1.5 and 2 inches of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Mohave County
This includes the following roads...
Mount Trumbull Loop Road between mile markers 0 and 54...and
between mile markers 77 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11339 3700 11325 3700 11313 3675 11292
3653 11294 3637 11338 3644 11357 3663 11376
3700 11361
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP792
WGUS75 KVEF 240255
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
755 PM PDT Wed Aug 23 2023
AZC015-240305-
/O.EXP.KVEF.FF.W.0083.000000T0000Z-230824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
755 PM MST Wed Aug 23 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
NORTH CENTRAL MOHAVE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3700 11339 3700 11325 3700 11313 3675 11292
3653 11294 3637 11338 3644 11357 3663 11376
3700 11361
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:17 PM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 23, 12:17 PM MST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1217 PM PDT Wed Aug 23 2023 .SYNOPSIS...Continued thunderstorm activity is anticipated for Thursday and Friday due to remnant moisture from tropical depression Harold. The greatest rainfall chances will be on Thursday afternoon and evening. Activity should subside and temperatures return to near average values next week. && .SHORT TERM...Tonight through Friday. The primary forecast concern in the short term is thunderstorm activity. The remnants of tropical depression Harold, currently over southern New Mexico, will advect moisture into Arizona and southern Nevada starting this afternoon. This initial round of thunderstorm activity should peak in the late afternoon, then taper off into the evening with the loss of surface heating. Today and this evening's activity is limited to northwest Arizona and higher terrain in Clark and Lincoln counties as that is where moisture and instability is forecast to be the greatest. Thunderstorm development will become more widespread on Thursday afternoon and evening as the remnant low circulation gets pulled northwest around an upper level high, sending it further west into Arizona. The presence of the low will advect additional moisture into the forecast area, particularly in northwest Arizona and southern Nevada where PWATs reach 1.6 inches, 180 to 200 percent of normal. However, while CAPE remains roughly the same (between 250 and 500 J/kg), forecast soundings show a decrease in surface to 6 km bulk shear. This setup appears to favor heavy rainfall rather than strong outflow winds. Flash flooding will be the main threat across the forecast area, especially given the already saturated soil from heavy rainfall over the past week. That being said, the highest POPs are over Mohave, Lincoln, and Clark Counties, while the greatest rainfall earlier this week and last week was over eastern California. On Friday, upper level flow turns to the southwest and PWATs fall to around 1 inch over the forecast area. Lacking moisture and instability should limit most storm activity to high terrain in northwest Arizona and maybe Mt. Charleston. Temperatures remain below normal but start to rise, a trend that will last through the weekend and into next week. .LONG TERM...Saturday through next Wednesday. The monsoonal area of high pressure is forecast to shift westward over the Desert Southwest this weekend into early next week providing the area with a break in monsoon action. That said, moisture trapped underneath the high will provide a slight chance of showers and thunderstorms Mohave County each afternoon, favoring the higher terrain. Temperatures are expected to climb back to around normal by early next week, and winds are forecast to be light. && .AVIATION...For Harry Reid...Expecting VFR conditions with winds at or below 10kt through at least 22z. Thereafter, an area of showers and storms over Arizona looks to generate east/southeast outflow winds to reach the terminal between 23-01z. Wind gusts of 20-25kt may occur with this activity. This outflow may also trigger additional shra/tsra with VCTS maintained in latest forecast. Gusty winds of 25-35kt may accompany any stronger storms along with heavy rainfall. By 04z, most activity looks to dissipate, with light northeast winds resuming, becoming variable by 10z. For the rest of southern Nevada, northwest Arizona and southeast California...Generally VFR conditions and winds 10-15kt or less are expected through at least mid afternoon. KBIH will see slightly stronger southeast winds through the Owens Valley during the day, with gusts to 25kt. Elsewhere, an area of showers and storms over western Arizona is set to send an outflow westward, which will bring east/southeast winds to KEED/KIFP. The outflow may also trigger showers and thunderstorms from 00z to 04z with gusty winds and locally heavy downpours. Otherwise, terminals will largely follow diurnally induced wind patterns with all terminals set to return to VFR conditions by 05z-06z. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Meltzer LONG TERM...Salmen/Varian AVIATION...Austin For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:14 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 23, 2:43 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Aug 23, 3:22 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 23, 4:25 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 23, 4:41 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.